Oklahoma, 2021

Heat in Oklahoma, July 25 to 31, 2021

July 25 to 31, 2021 · NWS OUN · 1 event in 1 county or zone

An extended heat wave occurred during the last week of July, with heat indices in excess of 105 degrees each day of the period.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OUN wrote it up.

An extended heat wave occurred during the last week of July, with heat indices in excess of 105 degrees each day of the period.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before the first event at Jul 25, 10:30 AM CST, 1 hour 30 minutes earlier.

Area forecast discussion, Jul 25, 10:30 AM CST, 1 hour 30 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Norman OK
1130 AM CDT Sun Jul 25 2021

...New UPDATE...

.UPDATE...
Issued at 1130 AM CDT Sun Jul 25 2021

Forecast updates have been sent late this morning, mostly driven
by subtle forcing that models are having difficult with in
assimilation.

(1) Midlevel forcing of an anomalously moist environment seen
best on 315-K isentropic surface has resulted in significant
increase in convection across west-central Oklahoma. With time,
models suggest weakening forcing further east, but remnant
unanticipated cold pool may force surface-based convection later
today on its flanks across southwest and central Oklahoma.
Steering flow is weak, and perceived movement should mostly be
propagation tied to the cold pool characteristics, which we will
monitor closely.

(2) Outflow in Kansas is faster than anticipated and should enter
northern Oklahoma in a couple of hours from this writing. Its
progress will slow with continued diurnal heating, although it
continues to force new convective development in such a moist
environment. This may reinforce the cold pool enough to where there
is some uncertainty across northern Oklahoma. This has implications
for the Heat Advisory too, and an update to remove a few northern
counties may be needed.

BRB

&&

.SHORT TERM...
(Today and tonight)
Issued at 227 AM CDT Sun Jul 25 2021

Weak warm advection will allow for some isolated showers and a
thunderstorm or two this morning over northern OK. A Heat Advisory
is in effect today through 7pm for areas along and east of I-35
as heat indices will hover around 105-107 this afternoon. Mid-
level ridging, along with warm 850 mb temperatures and low 70s
dewpoints will aid in hot and muggy conditions across the state.
Later this afternoon, a convective complex is expected to move
through Kansas, and an associated weak boundary should push off
into parts of northern OK. In doing so, weak convergence along
this boundary should allow for some storms to initiate along it,
as a moist boundary layer is already in place. These storms are
not expected to reach much further than central OK, as steering
flow is weak.

Bunker

&&

.LONG TERM...
(Monday through Saturday)
Issued at 227 AM CDT Sun Jul 25 2021

The aforementioned convection along northern OK will linger
through Monday morning and into the early parts of the afternoon.
Model guidance differs on the evolution of precipitation, so will
keep low probabilities across northern OK through Monday
afternoon.

Mid-level ridging will become dominate the Central and Southern
Plains through the long term. Heat advisory criteria could be met
each day in the long term, but confidence at the moment in any
particular area is low at this time. Any precipitation over the
area seems to be unlikely through the remainder of the week.

Bunker

&&

.AVIATION...
(12Z TAFS)
Issued at 544 AM CDT Sun Jul 25 2021

A few showers and thunderstorms are expected this morning, with
additional chances this afternoon. Most of the precipitation
should remain over northern and western OK before 00Z. However,
have not included any mention of precip in the terminals for this
morning. Winds will generally remain south to southeast. Scattered
cumulus and cirrus are expected by this afternoon.

&&

.UPPER AIR...

&&

.PRELIMINARY POINT TEMPS/POPS...
Oklahoma City OK  97  73  96  75 /  10  30  20  10
Hobart OK         95  73  98  74 /  30  40  10  10
Wichita Falls TX 101  73 101  76 /  10  10  10   0
Gage OK           91  70  95  71 /  40  50  20  20
Ponca City OK     93  73  91  73 /  20  50  30  10
Durant OK         98  75 100  76 /   0   0  10  10

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...Heat Advisory until 7 PM CDT this evening for OKZ007-008-012-013-
     018>020-024>032-039>043-045>048-050>052.

TX...None.
&&

SHORT TERM...03
LONG TERM....03
AVIATION...50
Hazardous weather outlook, Jul 25, 10:54 AM CST, 1 hour 6 minutes before
Hazardous Weather Outlook
National Weather Service Norman OK
1154 AM CDT Sun Jul 25 2021

OKZ004>048-050>052-TXZ083>090-261700-
Harper-Woods-Alfalfa-Grant-Kay-Ellis-Woodward-Major-Garfield-
Noble-Roger Mills-Dewey-Custer-Blaine-Kingfisher-Logan-Payne-
Beckham-Washita-Caddo-Canadian-Oklahoma-Lincoln-Grady-McClain-
Cleveland-Pottawatomie-Seminole-Hughes-Harmon-Greer-Kiowa-Jackson-
Tillman-Comanche-Stephens-Garvin-Murray-Pontotoc-Coal-Cotton-
Jefferson-Carter-Johnston-Atoka-Love-Marshall-Bryan-Hardeman-
Foard-Wilbarger-Wichita-Knox-Baylor-Archer-Clay-
1154 AM CDT Sun Jul 25 2021

This hazardous weather outlook is for portions of northern...
western...central...and southern Oklahoma...and western north
Texas.

.DAY ONE...This Afternoon and Tonight...

.Heat...
Hot and humid conditions will likely lead to triple digit heat
index values across much of the region this afternoon.

.Thunderstorms...
Scattered showers and thunderstorms will remain possible across
portions of Oklahoma through early Monday. Gusty winds and heavy
rain that could lead to localized flooding are the main concerns.

.DAYS TWO THROUGH SEVEN...Monday through Saturday...

.Thunderstorms...
Thunderstorms will remain possible across portions of Oklahoma
Monday.

.Heat...
Hot and humid conditions will likely lead to triple digit heat
index values across much of the region this week.

Get graphics and more details at weather.gov/norman...and follow
our weather forecast office on Twitter and Facebook.

In the hours before

Special weather statement, Jul 25, 8:09 AM CST, 3 hours 51 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
909 AM CDT Sun Jul 25 2021

OKZ009-010-014>016-251445-
Woodward OK-Roger Mills OK-Dewey OK-Custer OK-Ellis OK-
909 AM CDT Sun Jul 25 2021

...SIGNIFICANT WEATHER ADVISORY FOR southwestern Woodward...
northeastern Roger Mills...western Dewey...northwestern Custer and
east central Ellis Counties Until 945 AM CDT...

AT 908 AM CDT, strong thunderstorms were along a line extending from
near Woodward to 8 miles west of Camargo, moving southeast at 10 MPH.

HAZARDS INCLUDE...
Wind gusts over 50 MPH...

Locations impacted include...
Woodward, Vici, Leedey, Camargo and Sharon.

LAT...LON 3643 9926 3574 9928 3602 9949 3653 9947
TIME...MOT...LOC 1408Z 320DEG 8KT 3640 9942 3604 9943

WR
Special weather statement, Jul 25, 9:18 AM CST, 2 hours 42 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
1018 AM CDT Sun Jul 25 2021

OKZ015>017-251545-
Dewey OK-Custer OK-Blaine OK-
1018 AM CDT Sun Jul 25 2021

...SIGNIFICANT WEATHER ADVISORY FOR eastern Dewey...northeastern
Custer and western Blaine Counties Until 1045 AM CDT...

AT 1013 AM CDT, several strong thunderstorms were located between
Taloga, Putnam and Oakwood, moving east at 10 MPH.

HAZARDS INCLUDE...
Wind gusts to 50 MPH...

LAT...LON 3578 9866 3585 9906 3609 9894 3611 9861
TIME...MOT...LOC 1513Z 272DEG 9KT 3600 9883

WR

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 heat. Local standard time, as filed.

Heat, Oklahoma

When
July 25, 12:00 PM CST to July 31, 9:00 PM CST
Where
Oklahoma forecast zone
Reported by
Fire Department/Rescue
Coordinates
35.552, -97.407 (the zone’s center; the record gives no point)

Over 50 heat related illnesses were reported across the Oklahoma City area.

What these are

Heat
Heat below excessive heat criteria that still caused deaths, injuries or significant impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2021Every state in 2021This day in weather historyWarnings in Oklahoma, July 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 976753.